Alert archive / Michigan / Tornado Warnings in 2011

Tornado Warning 10, NWS Detroit, MI

May 31, 2011Huron County, Michigan

NWS Detroit, MI issued this tornado warning at May 31, 2011, 8:59 PM EDT for Huron County, Michigan. It was in force for 11 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2011, 8:59 PM EDT (00:59 UTC)
Expired
May 31, 2011, 9:10 PM EDT
In force
11 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon

County Huron County, MI

The radar

The Detroit radar (KDTX), 153 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:00 PM EDTTSTM WND GST 62Ne Port Austin, MIREPORTED AT ADAMS RD AND STATE STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WFUS53 KDTX 010059
TORDTX
MIC063-010130-
/O.NEW.KDTX.TO.W.0010.110601T0059Z-110601T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
859 PM EDT TUE MAY 31 2011

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN HURON COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 930 PM EDT

* AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR PORT AUSTIN...AND MOVING EAST AT 40 MPH.

* THIS DANGEROUS STORM WILL BE NEAR...
  HURON CITY AROUND 905 PM EDT.
  PORT HOPE AROUND 910 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  PORT HOPE...          PORT AUSTIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4407 8290 4405 8288 4405 8283 4402 8276
      4399 8273 4388 8266 4387 8266 4386 8299
      4405 8300 4407 8297
TIME...MOT...LOC 0059Z 259DEG 36KT 4400 8289

$$

SC/SF
1 follow-up statement
246 
WWUS53 KDTX 010110
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
910 PM EDT TUE MAY 31 2011

MIC063-010118-
/O.CAN.KDTX.TO.W.0010.000000T0000Z-110601T0130Z/
HURON MI-
910 PM EDT TUE MAY 31 2011

...THE TORNADO WARNING FOR NORTHEASTERN HURON COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OFFSHORE INTO LAKE 
HURON. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM 
HOWEVER...AS AN ADDITIONAL STRONG THUNDERSTORM WAS NEAR 
OWENDALE...TRACKING NORTHEAST AT 45 MPH. 

LAT...LON 4407 8290 4405 8288 4405 8283 4402 8276
      4399 8273 4388 8266 4387 8266 4386 8299
      4405 8300 4407 8297
TIME...MOT...LOC 0108Z 259DEG 36KT 4402 8277

$$

SC/SF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at May 31, 7:35 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 31, 7:35 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
735 PM EDT TUE MAY 31 2011

.AVIATION...

//DISCUSSION...

NEAR TERM AVIATION CONCERN FOCUSES ON THUNDERSTORM POTENTIAL/TIMING
OVER THE NEXT SEVERAL HOURS.  THE MOIST AND UNSTABLE RESIDENT
CONDITIONS WILL PROVIDE A BACKGROUND ENVIRONMENT FAVORABLE FOR
THUNDERSTORM DEVELOPMENT/MAINTENANCE THROUGH THE REMAINDER OF THE
EVENING.  THUNDERSTORMS CURRENTLY IMPACTING THE NORTHERN TAF SITES
WILL SLIDE EAST THROUGH 02Z.  THE POTENTIAL EXISTS FOR THESE STORMS
TO CONTAIN STRONG WINDS AND LARGE HAIL.  PERSISTENT MID LEVEL
CAPPING PROVIDES SOME UNCERTAINTY YET TO POTENTIAL DEVELOPMENT/
COVERAGE SOUTH OF THE CURRENT CONVECTION. OUTSIDE OF THE
THUNDERSTORMS...CONDITIONS WILL REMAIN IN VFR THROUGH THE REMAINDER
OF THE EVENING.  THE THUNDERSTORM POTENTIAL WILL QUICKLY WANE BEYOND
04Z.  CLEAR SKIES INTO WEDNESDAY AS DRIER AIR FUNNELS IN BEHIND A
MORNING COLD FRONTAL PASSAGE.  MAIN AVIATION INTEREST INTO WEDNESDAY
WILL BE POTENTIAL WIND GUSTS...AS AN INCREASING WESTERLY WIND FIELD
AND MODEST MIXING TRANSLATES INTO GUSTS APPROACHING 30 KNOTS.

FOR DTW...A NARROW WINDOW REMAINS FOR THUNDERSTORMS TO IMPACT THE
TERMINAL BETWEEN 02Z AND 04Z.  WINDS WILL VEER TOWARD THE WEST AS A
COLD FRONT MOVES THROUGH WEDNESDAY MORNING.  WEST WINDS WILL
INCREASE TO 20 KNOTS WITH GUSTS REACHING 30 KNOTS BY THE
AFTERNOON.

//DTW THRESHOLD THREATS...

* THERE IS MODERATE CONFIDENCE THAT THUNDERSTORMS WILL IMPACT THE
TERMINAL BETWEEN 02-04Z LATE THIS EVENING.

* THERE IS HIGH CONFIDENCE THAT WIND GUSTS WILL REACH 30 KNOTS FROM
A 260-280 DIRECTION WEDNESDAY AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 355 PM EDT TUE MAY 31 2011

SHORT TERM...THIS AFTERNOON AND TONIGHT

THE FOCUS OF THIS FCST PCKG REVOLVES AROUND THE POTENTIAL FOR SEVERE
CONVECTION...MAINLY LATE THIS AFTERNOON INTO EARLY THIS EVENING.

A 500MB RIDGE AXIS ASSOCIATED WITH A STRONG REGION OF UPPER RIDGING
ANCHORED OVER THE SE CONUS MOVED EAST OF THE AREA THIS MORNING.
PRONOUNCED MID LEVEL HEIGHT FALLS HAVE BEGUN TO OVERSPREAD THE AREA
IN ITS WAKE AS AHEAD OF A NEGATIVELY TILTED UPPER LOW AS IT
CONTINUES TO LIFT INTO SOUTHERN MANITOBA. DIVERGENT FLOW ALOFT WILL
FAVOR A ZONE OF STRONG SYNOPTIC SCALE ASCENT OVER AN INCREASINGLY
UNSTABLE WARM SECTOR ENVIRONMENT THIS AFTERNOON. CONVECTIVE
INITIATION IS EXPECTED ALONG THE PREFRONTAL TROUGH WITHIN THIS AXIS
OF ASCENT IN THE EARLY/MID AFTN...MOST LIKELY FROM WESTERN MICHIGAN
SOUTHWARD INTO NW INDIANA. COVERAGE IS EXPECTED TO BECOME MORE
WIDESPREAD AS CONVECTION PROPAGATES INTO AN INCREASINGLY UNSTABLE
DOWNSTREAM ENVIRONMENT CHARACTERIZED BY MLCAPE VALUES APPROACHING
3000 J/KG. BULK SHEAR IN THE PRECONVECTIVE ENVIRONMENT WILL BE IN
THE NEIGHBORHOOD OF 30-40 KTS...MAINLY CONTAINED WITHIN THE LOWEST
3KM. GIVEN THE LARGELY UNIDRECTIONAL WIND PROFILES COURTESY OF A
90KT H5 JET MAX WILL THAT WILL BE IMPINGING ON THE AREA FROM THE
WEST...THE ENVIRONMENT WILL BE SUPPORTIVE FOR CONVECTION TO GROW
UPSCALE INTO A QLCS WITH WITH HEALTHY SYNOPTICALLY ENHANCED REAR
INFLOW JETS AND EMBEDDED BOWING STRUCTURES SUPPORTIVE OF DAMAGING
WINDS IN EXCESS OF 70 MPH. IN ADDITION...THE POTENTIAL FOR LONG
DURATION UPDRAFTS ALONG THE LEADING EDGE OF THE CONVECTIVE LINE...HIGH
CAPE DENSITY...AND THE HAIL GROWTH LAYER CENTERED WITHIN THE REGION
OF MAXIMUM INSTABILITY SUPPORT THE GENERATION OF HAIL GREATER THAN
ONE INCH...ESPECIALLY IN WESTERN AREAS. SHORT-LIVED/ISOLATED
TORNADOES WILL ALSO BE POSSIBLE...PARTICULARLY WITHIN BOWING
SEGMENTS OR IN ASSOCIATION WITH ISOLATED SUPERCELLS AHEAD OF THE
MAIN LINE.

HOWEVER...THE CONVECTIVE ENVIRONMENT IS FAR FROM PRESTINE THIS
AFTERNOON AND THERE ARE SIGNIFICANT COMPLICATING FACTORS THAT MAY
ULTIMATELY ALTER OR UNDERMINE CONVECTIVE POTENTIAL OF THIS
ENVIRONMENT. FIRST AND FOREMOST IS LAST NIGHT'S CONVECTIVE DEBRIS
AND ASSOCIATED WARMING ALOFT WHICH HAS PREVENTED UPSTREAM INITIATION
UNDERNEATH THE STRONGEST SYNOPTIC FORCING. IN ADDITION...THE 18Z DTX
SOUNDING INDICATES THAT A FAIRLY DEEP CAP IN PLACE OVER SE LOWER
MICHIGAN WILL INHIBIT CONVECTIVE DEVELOPMENT UNTIL AT LEAST LATER
THIS EVENING AS A PLUME OF WARMER AIR ALOFT SHIFTS EAST OF THE AREA
BETWEEN 21Z AND 00Z. THE STRENGTH OF THE CAP WAS EVIDENT EARLIER
THIS AFTN WITH CONVECTION ALONG A REMNANT BOUNDARY IN THE LEE OF
LAKE MICHIGAN THAT QUICKLY COLLAPSED. FINALLY...IF CONVECTION DOES
UNFOLD ROUGHLY AS ANTICIPATED...THERE IS QUESTION REGARDING THE
DURATION OF THE MOST SIGNIFICANT SEVERE THREAT. WITH THERMAL
PROFILES ON THE DRY SIDE...THE ADDED EVAPORATIVE EFFECTS WOULD ONLY
ENHANCE COLD POOL STRENGTH. DURING PEAK INSTABILITY...THIS COULD
CERTAINTLY INCREASE THE MAGNITUDE OF THE SEVERE THREAT. ON THE OTHER
HAND...AS INSTABILITY WANES THE COLD POOL WOULD BE APT TO OUTRUN THE
SYSTEM MORE QUICKLY. THUS...ENVIRONMENTAL SIGNS MAY BE POINTING
TOWARD A RELATIVELY SHORT-LIVED INITIAL /SIGNIFICANT/ SEVERE THREAT
WITH A CONTINUING BUT LESSER SVR THREAT THEREAFTER. HOWEVER...THE
DURATION AND MAGNITUDE OF THE THREAT WILL LARGELY DEPEND ON BOTH
TIMING AND INITIAL CONVECTIVE TRENDS WHICH WILL BE MONITORED CLOSELY
THIS EVENING.

LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY

LOW PRESSURE SYSTEM WILL MOVE FROM ONTARIO INTO QUEBEC
TOMORROW...LEAVING LOWER MICHIGAN WITHIN STRONG WESTERLY FLOW. POST
FRONTAL AIRMASS WILL BE NOTICEABLY COOLER AND DRIER. DEEP LAYER
MIXING INTO STRONGER WIND CORE REMAINING ALOFT WILL BRING A WINDY
DAY...WITH GUSTS OVER LAND APPROACHING 40 MPH.

SURFACE HIGH PRESSURE AND UPPER RIDGING WILL THEN BUILD INTO
MICHIGAN WEDNESDAY NIGHT AND THURSDAY TO PROVIDE DRY WEATHER. NEXT
UPPER LEVEL SYSTEM WILL PROGRESS INTO THE NORTHERN PLAINS TOWARDS
THE END OF THE WEEK...CAUSING THE UPPER RIDGE OVER THE GREAT LAKES
TO BREAK DOWN ON FRIDAY. WARM FRONT WILL LIFT UP THROUGH THE GREAT
LAKES IN ADVANCE OF THIS SYSTEM THURSDAY NIGHT. THIS SHOULD PROVIDE
A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT AS THETA-E ADVECTION
COMMENCES...WITH ACTIVITY CONTINUING INTO FRIDAY. SOME CONCERN FOR
STRONGER STORMS TO DEVELOP LATE THURSDAY NIGHT INTO FRIDAY AS WARM
AIR AND MOISTURE SURGE BACK UP INTO THE AREA. WARM FRONTAL PASSAGE
TIMING HAS DIFFERED MODEL AND MODEL AND RUN TO RUN OVER THE PAST
DAY...SO WILL NOT OUTLOOK AT THIS TIME. TEMPERATURES SHOULD RISE
BACK TOWARDS/SLIGHTLY ABOVE THE 80 DEGREE MARK ON FRIDAY...WITH
TEMPERATURES SURGING BACK INTO THE MID TO UPPER 80S BY SATURDAY
WITHIN THE WARM SECTOR.

FORECAST SUNDAY THROUGH TUESDAY REMAINS DRY WITH BOTH THE EURO AND
GEM SHOWING UPPER RIDGING EXTENDING UP INTO THE AREA. THIS WAS
SUPPORTED BY THE 00Z GFS...HOWEVER 6Z AND 12Z RUNS HAVE BOTH SHOWN
MORE OF A WESTERLY FLOW REGIME...WHICH COULD POSSIBLY END UP HAVING
SMALL EMBEDDED WAVES THAT COULD TRIGGER SHOWERS OR EVEN
THUNDERSTORMS. WILL CONTINUE TO WATCH MODEL TRENDS FOR NOW.

MARINE...

AREAS OF FOG ARE STILL EVIDENT OVER THE OPEN WATERS OF LAKE HURON
THIS AFTERNOON...THOUGH ANY THAT REMAINS WILL LIKELY MIX OUT DURING
THE EVENING HOURS. THE PRIMARY CONCERN THIS FORECAST PERIOD IS THE
POTENTIAL FOR SEVERE STORMS THROUGH AROUND MIDNIGHT THIS EVENING.
SHOWERS AND THUNDERSTORMS ARE CURRENTLY DEVELOPING UPSTREAM...AHEAD
OF AN APPROACHING COLD FRONT. THESE STORMS WILL CONTINUE TO ORGANIZE
THIS EVENING AND WILL POSE A SEVERE WEATHER HAZARD...INCLUDING
DAMAGING WINDS AND LARGE HAIL...ACROSS ALL MARINE ZONES. OUTSIDE OF
THUNDERSTORMS...WIND GUSTS THIS EVENING MAY BRIEFLY APPROACH SMAL
CRAFT ADVISORY CRITERIA BUT THE STRONGEST WINDS WILL HOLD OFF UNTIL
AFTER THE COLD FRONT PASSES WHEN AT LEAST A FEW HOURS OF GUSTS IN
THE 20-25KT RANGE WILL BE POSSIBLE. DUE TO UNCERTAINTY IN THE
STRENGTH AND DURATION OF THE STRONGER WINDS OVER THE WATERS...NO
ADVISORIES WERE ISSUED AT THIS TIME.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 8 PM TUESDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....MR
SHORT TERM...JVC
LONG TERM....HLO
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 31, 5:57 PM EDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
557 PM EDT TUE MAY 31 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-011645-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
557 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 408 IS IN EFFECT UNTIL MIDNIGHT. PLEASE
SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

THUNDERSTORMS ARE LIKELY THIS EVENING. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. LARGE HAIL
GREATER THAN 1 INCH IN DIAMETER AND ISOLATED TORNADOES ARE ALSO
POSSIBLE. THE TIME PERIOD OF GREATEST CONCERN IS BETWEEN 6 PM AND
MIDNIGHT. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 45 MPH.

A HEAT ADVISORY REMAINS IN EFFECT UNTIL THIS EVENING. PLEASE SEE THE
LATEST URGENT WEATHER MESSAGE FOR DETAILS.

A COLD FRONT WILL MOVE INTO AN UNUSUALLY HOT AND HUMID AIR MASS IS
IN PLACE OVER SOUTHEAST MICHIGAN TODAY. IN ADDITION TO UNSEASONABLY
WARM AND HUMID TEMPERATURES...THIS AIRMASS WILL ALSO FUEL THE
DEVELOPMENT OF A LINE OF THUNDERSTORMS AHEAD OF THE FRONT LATE THIS
AFTERNOON THROUGH LATE THIS EVENING.

THE COLD FRONT AND ALL THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE
REGION BY MIDNIGHT FOLLOWED BY COOLER AND LESS HUMID AIR THROUGH
THURSDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL DEVELOP THURSDAY NIGHT AND
FRIDAY AS WARMER AND MORE HUMID AIR MAKES A RETURN TO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

LHZ361>363-011645-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
557 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 407 IS IN EFFECT UNTIL 10 PM EDT. PLEASE
SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

THUNDERSTORMS ARE LIKELY THIS EVENING. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 KNOTS. LARGE
HAIL GREATER THAN 1 INCH IN DIAMETER AND ISOLATED WATERSPOUTS ARE
ALSO POSSIBLE. THE TIME PERIOD OF GREATEST CONCERN IS BETWEEN 5 PM
AND MIDNIGHT. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 40
KNOTS.

A COLD FRONT WILL MOVE INTO AN UNUSUALLY HOT AND HUMID AIR MASS IS
IN PLACE OVER SOUTHEAST MICHIGAN TODAY. IN ADDITION TO UNSEASONABLY
WARM AND HUMID TEMPERATURES...THIS AIRMASS WILL ALSO FUEL THE
DEVELOPMENT OF A LINE OF THUNDERSTORMS AHEAD OF THE FRONT LATE THIS
AFTERNOON THROUGH LATE THIS EVENING.

THE COLD FRONT AND ALL THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE
REGION BY MIDNIGHT FOLLOWED BY COOLER AND LESS HUMID AIR THROUGH
THURSDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL DEVELOP THURSDAY NIGHT AND
FRIDAY AS WARMER AND MORE HUMID AIR MAKES A RETURN TO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-011645-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
557 PM EDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 408 IS IN EFFECT UNTIL MIDNIGHT. PLEASE
SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

THUNDERSTORMS ARE LIKELY THIS EVENING. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 KNOTS. LARGE
HAIL GREATER THAN 1 INCH IN DIAMETER AND ISOLATED WATERSPOUTS ARE
ALSO POSSIBLE. THE TIME PERIOD OF GREATEST CONCERN IS BETWEEN 5 PM
AND MIDNIGHT. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 40
KNOTS.

A COLD FRONT WILL MOVE INTO AN UNUSUALLY HOT AND HUMID AIR MASS IS
IN PLACE OVER SOUTHEAST MICHIGAN TODAY. IN ADDITION TO UNSEASONABLY
WARM AND HUMID TEMPERATURES...THIS AIRMASS WILL ALSO FUEL THE
DEVELOPMENT OF A LINE OF THUNDERSTORMS AHEAD OF THE FRONT LATE THIS
AFTERNOON THROUGH LATE THIS EVENING.

THE COLD FRONT AND ALL THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE
REGION BY MIDNIGHT FOLLOWED BY COOLER AND LESS HUMID AIR THROUGH
THURSDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL DEVELOP THURSDAY NIGHT AND
FRIDAY AS WARMER AND MORE HUMID AIR MAKES A RETURN TO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

JVC/KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, May 31, 7:41 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
741 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             2 WNW CRUMP             43.77N 84.13W
05/31/2011  M1.25 INCH       BAY                MI   TRAINED SPOTTER

            REPORTED AT CARTER RD AND PREVO RD

&&

RKULIK
Local storm report, May 31, 8:00 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
800 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             5 N FOWLERVILLE         42.74N 84.07W
05/31/2011  E0.88 INCH       LIVINGSTON         MI   TRAINED SPOTTER

&&

MR
Local storm report, May 31, 8:01 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
801 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             MIDLAND                 43.62N 84.23W
05/31/2011  M1.00 INCH       MIDLAND            MI   TRAINED SPOTTER

            HAIL WENT THROUGH A TWO PANE GLASS SKYLIGHT

&&

RKULIK
Local storm report, May 31, 8:12 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
812 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     6 N AUBURN              43.68N 84.09W
05/31/2011                   BAY                MI   LAW ENFORCEMENT

            TREES DOWN, POWER LINES DOWN, HOMES WITH WALLS BLOWN IN
            AT THE INTERSECTION OF GARFIELD AND SEIDLERS RD IN BEAVER
            TOWNSHIP

&&

RKULIK
Local storm report, May 31, 8:28 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
828 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             5 NE SANFORD            43.72N 84.30W
05/31/2011  M1.75 INCH       MIDLAND            MI   TRAINED SPOTTER

&&

MR
Local storm report, May 31, 8:47 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
847 PM EDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     4 ESE BOMBAY            43.72N 84.19W
05/31/2011                   MIDLAND            MI   TRAINED SPOTTER

            TREES UPROOTED WITH MEASURED 71 MPH WINDS. ALSO, FUNNEL
            CLOUD WAS REPORTED.

&&

RKULIK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:15 PM EDTSevere Thunderstorm WarningDTXHuron, Tuscola75 min
May 31, 8:17 PM EDTSpecial Marine WarningDTX103 min
May 31, 8:25 PM EDTSevere Thunderstorm WarningDTXGenesee, Saginaw, Shiawassee50 min
May 31, 8:52 PM EDTSevere Thunderstorm WarningDTXHuron, Sanilac, Tuscola43 min
May 31, 9:56 PM EDTSpecial Marine WarningDTX30 min
May 31, 10:20 PM EDTSpecial Marine WarningDTX74 min
Jun 1, 4:13 AM EDTSmall Craft AdvisoryDTX17 hr
Jun 1, 3:15 PM EDTGale WarningDTX6 hr

Nearby

Tornado Warnings in Michigan, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.